Antidepressants and College: Fighting the Stigma

We’ve gone over it a thousand times before. College is stressful, and sometimes (often times) it sucks. Asking for help is absolutely nothing to be ashamed of. Nevertheless, there still seems to be somewhat of a social stigma around medication when it comes to mental health. Of course it’s not for everybody, but you shouldn’t write it off without doing your research. Antidepressants and the like have a good chance of helping out a lot as a supplement to talk therapy or by themselves.

The most commonly prescribed type of antidepressant is an SSRI, or selective serotonin reuptake inhibitor. Well-known brands like Prozac fall into this category. In a nutshell, these medications affect the serotonin receptors in your brain so that they don’t absorb as much of the “happy” chemical, leaving an excess of it to float around in there (can you tell I’m not a STEM major? Here’s a better explanation if you’re curious).

Antidepressants aren’t “happy pills,” though. They’re meant to be used for a set amount of time to keep you afloat while you find better coping mechanisms to manage your mental health. For instance, the absolute earliest I’ll be stopping my prescription is upon graduating college this spring. At least by then the biggest source of my depression and anxiety will reside only in the past. I would personally recommend setting up a tentative schedule like this, but it is also important to be willing to change said schedule if need be.

In terms of side effects, which can be a major contributor to the stigma around these types of medications, all of mine went away within the first two weeks of starting the pills. This is a pretty common scenario; and the side effects weren’t that bad to begin with. At first they made it a little harder to fall asleep at night and gave me a slight headache, and especially during the first handful of days I felt pretty disconnected and spaced-out. After those two first weeks, though, all of these symptoms dissipated. I just felt a heck of a lot calmer (but not numb by any means), which is the point. Contact your doctor for their opinion, though; this is just my own experience. But, I personally don’t think that these mild side effects of SSRIs should scare you away from taking them.

I think it’s important to take advantage of any kind of help available to you. Whether this is therapy or medications or both, I highly recommend taking care of yourself in whatever ways are necessary for you. College is a difficult time for a lot of people; you’re not the only one. Do whatever you have to do to stay healthy!

Don’t be afraid to set up an appointment with your doctor to talk about antidepressants!

Want to keep up with HCBU? Make sure to like us on Facebook, follow us on Instagram, check out our Pinterest board, and read our latest Tweets!